Fatal cold agglutinin-induced haemolytic anaemia: a case report.
Summary of "Fatal cold agglutinin-induced haemolytic anaemia: a case report."
Cold agglutinin disease usually develops as a result of the production of a specific immunoglobulin M auto-antibody directed against the I/i and H antigens, precursors of the ABH and Lewis blood group substances, on red blood cells. Autoimmune and lymphoproliferative disorders, Mycoplasma pneumoniae and other infections can be associated with the production of cold agglutinins. In its classic presentation with haemolytic anaemia and Raynaud's syndrome, cold agglutinin disease is usually idiopathic. Several factors play a role in determining the ability of a cold agglutinin to induce a haemolytic anaemia such as antibody concentration and temperature range, in particular the highest temperature at which antibodies interact with red blood cells. CASE
A 48-year-old Caucasian man presented to our hospital with symptoms of extreme asthenia caused by severe anaemia. The transfusion of red blood cells (O Rh-positive), started as prescribed by the emergency guidelines in force without pre-transfusion tests, induced fatal haemolysis because of the presence of high levels of anti-H antibodies in his blood, that reacted with the large amount of H antigen in universal (0) red blood cells.
Emergency transfusion of universal red blood cells (0 Rh-positive or negative) is usually accepted by the international guidelines in force in emergency departments. In this report we describe a rare complication caused by the very high concentration in the recipient of cold agglutinins and the activation of the complement system, responsible for red blood cell lysis and consequent fatal cardiovascular shock. We conclude that emergency transfusion of universal red blood cells (0 Rh-positive or negative) may be dangerous and its risk should be assessed against the risk of delaying transfusion until the pre-transfusion tests are completed.
This article was published in the following journal.
Name: Journal of medical case reports
- PubMed Source: http://www.ncbi.nlm.nih.gov/pubmed/20691050
- DOI: http://dx.doi.org/10.1186/1752-1947-4-252
Drug-induced immune haemolytic anaemia (DIIHA) is caused by various drugs or their metabolites. Cephalosporins are associated with haemolytic anaemia but multi-organ failure is rarely described.
Drug-induced immune haemolytic anemia occurs in one case per million and can be fatal. Our aim was to describe the main characteristics and the type of drug involved.
A Caucasian woman in her late 30s was evaluated after a period of binge drinking and found to have hyperbilirubinaemia for which she was referred for consideration of cholecystectomy. After exclusion ...
Parenteral artesunate is recommended as first-line therapy for severe and complicated malaria. Although its efficacy has been proven, long-term safety profile is still under evaluation. Several cases ...
The standard treatment of chronic hepatitis C infection is pegylated interferon alpha combined with ribavirin. Anaemia is a common complication occurring in up to 30% of subjects. Unfortun...
The conventional treatment in warm-antibody dependent autoimmune haemolytic anaemia (AIHA) is high-dose glucocorticoid, but in more than half of the patients, haemolytic activity will recu...
A Study of Intravenous Iron Isomaltoside 1000 (Monofer®) as Mono Therapy (Without Erythropoeisis Stimulating Agents) in Comparison With Oral Iron Sulfate in Subjects With Non-myeloid Malignancies Associated With Chemotherapy Induced Anaemia (CIA)
The purpose of this study is to compare the efficacy and safety of intravenous iron therapy with oral iron therapy in patients with cancer and chemotherapy induced anaemia.
Clinical Case report Of spontaneous esophageal perforation in a 75 year old man. He prsented with breathlessness and on investigation found to have esophageal perforation
Estimate the efficiency of a strategy of premature screening of the maternal anaemia during the first quarter of pregnancy versus the usual strategy of screening of the anaemia during the ...
Medical and Biotech [MESH] Definitions
Death resulting from the presence of a disease in an individual, as shown by a single case report or a limited number of patients. This should be differentiated from DEATH, the physiological cessation of life and from MORTALITY, an epidemiological or statistical concept.
Cellular proteins and peptides that are induced in response to cold stress. They are found in a broad variety of prokaryotic and eukaryotic organisms.
The lectin wheatgerm agglutinin conjugated to the enzyme HORSERADISH PEROXIDASE. It is widely used for tracing neural pathways.
Asthma attacks following a period of exercise. Usually the induced attack is short-lived and regresses spontaneously. The magnitude of postexertional airway obstruction is strongly influenced by the environment in which exercise is performed (i.e. inhalation of cold air during physical exertion markedly augments the severity of the airway obstruction; conversely, warm humid air blunts or abolishes it).
A severe, sometimes fatal, disorder of adipose tissue occurring chiefly in preterm or debilitated infants suffering from an underlying illness and manifested by a diffuse, nonpitting induration of the affected tissue. The skin becomes cold, yellowish, mottled, and inflexible.